Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Omaha, NE

June 18, 2021Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2021, 9:07 PM CDT for Jefferson County, Saline County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2021, 9:07 PM CDT (02:07 UTC)
Expired
Jun 18, 2021, 9:45 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, NE, Saline County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:15 PM CDTTSTM WND DMG1 Sw Daykin, NE3 CENTRAL PIVOTS FLIPPED. SEVERAL LARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS53 KOAX 190207
SVROAX
NEC095-151-190245-
/O.NEW.KOAX.SV.W.0042.210619T0207Z-210619T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
907 PM CDT Fri Jun 18 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in southeastern Nebraska...
  Southern Saline County in southeastern Nebraska...

* Until 945 PM CDT.

* At 907 PM CDT, a severe thunderstorm was located 6 miles west of
  Western, or 30 miles west of Beatrice, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Western around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4026 9737 4048 9737 4047 9700 4035 9697
      4023 9705
TIME...MOT...LOC 0207Z 275DEG 39KT 4037 9731 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
4 follow-up statements
227 
WWUS53 KOAX 190215
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
915 PM CDT Fri Jun 18 2021

NEC095-151-190245-
/O.CON.KOAX.SV.W.0042.000000T0000Z-210619T0245Z/
Jefferson NE-Saline NE-
915 PM CDT Fri Jun 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN JEFFERSON AND SOUTHERN SALINE COUNTIES...

At 915 PM CDT, a severe thunderstorm was located near Daykin, or 28 
miles west of Beatrice, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Western around 920 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4026 9737 4046 9737 4045 9700 4035 9697
      4023 9705
TIME...MOT...LOC 0215Z 276DEG 34KT 4036 9727 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
108 
WWUS53 KOAX 190225
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
925 PM CDT Fri Jun 18 2021

NEC095-151-190245-
/O.CON.KOAX.SV.W.0042.000000T0000Z-210619T0245Z/
Jefferson NE-Saline NE-
925 PM CDT Fri Jun 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN JEFFERSON AND SOUTHERN SALINE COUNTIES...

At 925 PM CDT, a severe thunderstorm was located southwest of 
Western, or 24 miles west of Beatrice, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Jefferson and southern Saline Counties, including the
following locations... Cub Creek Recreational Area, Swanton, Daykin,
Willard Meyer Recreation Area and Swan Creek Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4026 9732 4046 9732 4045 9700 4035 9697
      4023 9705
TIME...MOT...LOC 0225Z 278DEG 31KT 4033 9720 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
302 
WWUS53 KOAX 190234
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
934 PM CDT Fri Jun 18 2021

NEC095-151-190245-
/O.CON.KOAX.SV.W.0042.000000T0000Z-210619T0245Z/
Jefferson NE-Saline NE-
934 PM CDT Fri Jun 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN JEFFERSON AND SOUTHEASTERN SALINE COUNTIES...

At 934 PM CDT, a severe thunderstorm was located 6 miles southeast of
Western, or 20 miles west of Beatrice, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Jefferson and southeastern Saline Counties, including
the following locations... Cub Creek Recreational Area and Swanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9725 4042 9719 4042 9699 4035 9697
      4023 9705
TIME...MOT...LOC 0234Z 280DEG 29KT 4031 9713 

HAIL...0.75IN
WIND...60MPH
 
$$

DeWald
590 
WWUS53 KOAX 190238
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
938 PM CDT Fri Jun 18 2021

NEC095-151-190248-
/O.EXP.KOAX.SV.W.0042.000000T0000Z-210619T0245Z/
Jefferson NE-Saline NE-
938 PM CDT Fri Jun 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
SOUTHEASTERN SALINE COUNTIES WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm 
through 10 pm.

LAT...LON 4025 9725 4042 9719 4042 9699 4035 9697
      4023 9705
TIME...MOT...LOC 0238Z 275DEG 39KT 4031 9713 

$$

DeWald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:15 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 6:15 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jun 18 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 327 PM CDT Fri Jun 18 2021

Forecast Summary:

Warm temperatures and chances for thunderstorms will continue
through the weekend before much cooler air settles into the region
early next week. Some severe storms could fire overnight in a small
part of southwest Iowa and southeast Nebraska, with more widespread
thunderstorms likely Saturday night. Hit-and-miss rain chances and
gradually warming temperatures will follow Monday's cooldown.

Tonight through Sunday:

Upper ridge that brought our extreme heat Thursday was being
suppressed southwest a bit today as a potent shortwave swings
through the far Northern Plains and pushes slightly lower heights
and stronger westerlies southward. A band of sheared vorticity
extended from southern Wyoming into Iowa, and was agitating the
atmosphere enough to produce elevated showers and isolated
thunderstorms over our southern CWA this afternoon. This area was
just north of 850mb warm front, which should remain in place through
tonight. Weak surface boundary was also noted in the same area.

Increasing instability this afternoon where insolation is greater
south of area of showers is expected to fuel convection along
frontal boundary this evening, especially when low level jet begins
to strengthen. Short-range CAMs were suggesting southern Iowa is
where convective initiation will occur, just east of our CWA, with
development westward across southwest Iowa and southeast Nebraska
along frontal zone. If this occurs, there will be a period of a few
hours around midnight when the potential for severe storms will
exist where axis of elevated instability in our southern CWA. Large
hail will be the primary threat.

This activity should scoot off to the east rather quickly overnight,
leaving most of Saturday dry for our area. Then a more potent
shortwave is scheduled to swing into the region Saturday night.
Strong theta-e advection ahead of this feature will push warm front
northward overnight. Isentropic upglide with 40kt low level jet will
provide lift for elevated convection north of warm front where
forecast soundings show nearly 3000 J/kg of MUCAPE. While soundings
indicate some inhibition, this should be easily overcome by late
evening over eastern Nebraska. Expect convection to begin west of us
but overspread most of our area by midnight or so, then continue
much of the night before shortwave tracks east Sunday morning. Given
degree of instability, large hail is a concern Saturday night.
Locally heavy rain is also likely given precipitable water values
approaching 200 percent of late-June normals.

Cold front will follow in wake of shortwave, providing a focus for
continued chances for thunderstorms on Sunday. Still looking warm
then as cooling lags front a bit, so highs back into the 90s for our
southern areas, with 80s to the north.

Monday through Friday:

Strong cold advection will overspread our area Sunday night,
bringing in 850 temperatures 15C cooler than over the weekend.
Models are in decent agreement for 70s highs Monday, with a gradual
warming trend through the week as mid level heights slowly build
into the region. As that occurs, several shortwaves could induce
warm-advection rain chances through the week, especially in the
Wednesday through Friday time period. As to be expected, varying
model solutions with these minor disturbances will limit confidence
in any one solution. So our forecast will remain more broad-brushed
with chances PoPs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 614 PM CDT Fri Jun 18 2021

There will be a chance of thunderstorms near KLNK 05-08z.
Otherwise, VFR conditions through the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...DeWald
Hazardous weather outlook, Jun 18, 3:33 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Fri Jun 18 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Isolated thunderstorms within an area of showers drifting
east through southwest Iowa and southeast Nebraska are possible
into the evening. Severe storms are not expected with this
activity.

There is a small risk of severe thunderstorms later this evening,
generally between 10 PM and 2 AM, along a frontal boundary
stretching east to west through southwest Iowa and southeast
Nebraska. The most likely areas affect will be along and south of
a line from Red Oak to Lincoln. Large hail and damaging downburst
winds are the primary severe threats.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Thunderstorms are forecast over much of eastern Nebraska and
southwest Iowa Saturday night. Some severe storms with large hail
are possible, along with locally heavy rainfall.

A few thunderstorms remain in the forecast Sunday as well. Then
there are off-and-on thunderstorm chances next week, especially
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 9:03 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
903 PM CDT Fri Jun 18 2021

NEZ078-088-190215-
Jefferson NE-Saline NE-
903 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHWESTERN SALINE COUNTIES UNTIL 915 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Western, or 29 miles west of Beatrice, moving east at
60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western, Daykin, Tobias and Willard Meyer Recreation Area.

LAT...LON 4024 9737 4048 9737 4047 9711 4023 9712
TIME...MOT...LOC 0203Z 275DEG 53KT 4037 9730

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:03 PM CDTSpecial Weather StatementOAXSaline12 min
Jun 18, 9:49 PM CDTSpecial Weather StatementOAXGage11 min
Jun 18, 10:15 PM CDTSpecial Weather StatementOAXJefferson15 min
Jun 18, 10:26 PM CDTSpecial Weather StatementOAXGage19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.